Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia (HIT) is a paradoxical thrombotic state resulting from an immune response to heparin.

Occurs in 1:5000 patients who have received heparin, most commonly unfractionated heparin.

HIT is induced by IgG antibodies.

Typically presents 5-10 days after heparin administration. The hallmark is a rapidly decreasing platelet level in a patient who has recently received heparin or undergone major surgery.

The most common presentation is venous thrombosis of the lower extremities, and as such, lower extremity Doppler ultrasound is the initial test of choice for the vast majority of patients 2.

Given that any vessel can potentially be affected, the imaging test chosen should be appropriate for the body part in which the thrombus is suspected. For instance, a CTV or MRV should be considered if dural venous sinus thrombosis is a concern.

Share article

Article information

rID: 50270
System: Haematology
Tag: stub, refs
Synonyms or Alternate Spellings:
  • HIT
  • Heparin-induced thrombocytopaenia

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.